Emergency Hemostasis

Gastrointestinal bleeding can be a life threatening complication that may occur either as a side effect of certain medications that are used in antithrombotic therapy to reduce the risk of thromboembolic events in patients with various pathologies. These include atrial fibrillation, acute coronary syndrome, deep vein thrombosis, hypercoagulable states and prosthetic valves. Antithrombotic drugs are classified into two major classes: antiplatelets and anticoagulants. Anticoagulants prevent clots by acting on blood coagulation cascade and are divided into 4 classes:

– Vitamin K antagonists (VKA) – acenocoumarol, warfarin;

– Heparin and heparin derivatives – unfractionated heparin, fondaparinux, low molecular weight heparins (LMHW);

– Direct factor Xa inhibitors – rivaroxaban (Xarelto), apixaban (Eliquis);

– Direct thrombin inhibitors – dabigatran (Pradaxa).

Anti-platelet agents include asprin and clopidogrel.

 

Bleeding may occur from various gastrointestinal causes including:

  1. Ulcers
  2. Tumours
  3. Diverticulosis
  4. Variceal
  5. Procedure related complications – e.g. post ERCP, polypectomy and endoscopic submucosal resection.

 

Emergency Medical Therapy

Emergency medical therapy usually involves fluid resuscitation and blood product transfusion to stabilize the patient’s blood pressure and reduce the risk of complications as a result of the bleed. In addition more specific therapy either to reverse anti-coagulation, acid suppression or proven medical treatments such as terlipressin in variceal banding have also been shown to reduce the risk of re-bleeding. However, some of the newer anticoagulants do not have a specific treatment/antidote to reverse their effect and treatment is supportive. Internationalised normalized ratio (INR) normalization has not been shown to definitively reduce the risk of rebleeding and only delay the endoscopic intervention. In case of massive bleeding, an INR less than 2.5 is considered reasonable for practicing emergency hemostasis within safety limits.

 

In general, the risk of stopping either anti-platelets or anticoagulants need to be weighed up against the risk of complications from stopping them. This may depend on the severity of the bleed. Anticoagulant and antiplatelet therapy can be resumed after 4 days of effective hemostasis. Intravenous heparin can be used for the high-risk patients requiring permanent anticoagulation. The decision to restart the antithrombotics should be evaluated from one patient to another; the early resumption of anticoagulation is recommended (earlier than 7 days) in patients with an increased risk of thromboembolic events. Usually, vitamin K antagonists are reintroduced 7-15 days after the acute event.

 

Endoscopic Procedures

 

The endoscopic procedures used to control a gastrointestinal bleeding include

  • Injection of epinephrine 1: 10.000 into the submucosa
  • Monopolar or bipolar electrocoagulation (used to treat vascular lesions-Gold Probe)
  • Mechanical hemostasis (Haemoclips),
  • Argon plasma coagulation
  • Sclerotherapy.
  • Rubber-band variceal ligation

 

The timing of endoscopy depends very often on the hemodynamic stability of the patient, the patient’s last meal and the treatment of any complications that might have occurred as a consequence of the bleed. Performing endoscopy as early as possible may not necessarily be of benefit to the patient but in general, emergency hemostasis should be performed within 24hrs of admission to hospital.

 

Patients will usually require to stay in the hospital for a further few days to monitor for re-bleeding or to treat complications associated with the bleed. A multi-disciplinary approach is usually required when deciding on the timing of re-starting anti-platelet and anticoagulant therapy.

 

If you have symptoms of a gastrointestinal bleed,it is important to seek medical attention as early as possible. Contact one of our gastroenterologists at gutCARE.

 

Category
Endoscopy, Services

Facebook | Twitter | LinkedIn | Instagram

All Rights Reserved, gutCARE | Sitemap